Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Memphis, TN

May 10, 2013DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 10, 2013, 12:23 PM CDT for DeSoto County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 12:23 PM CDT (17:23 UTC)
Expired
May 10, 2013, 2:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 48 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WGUS54 KMEG 101723
FFWMEG
MSC033-101930-
/O.NEW.KMEG.FF.W.0027.130510T1723Z-130510T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 230 PM CDT

* AT 1223 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL    
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORN LAKE
  AND SOUTHAVEN.

 THIS WARNING ALSO INCLUDES AREAS NEAR LAKE MCKELLAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3494 9014 3499 9000 3499 8987 3488 8989
      3487 9014

$$
2 follow-up statements
236 
WGUS74 KMEG 101831
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT FRI MAY 10 2013

MSC033-101930-
/O.CON.KMEG.FF.W.0027.000000T0000Z-130510T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-
131 PM CDT FRI MAY 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
CENTRAL DESOTO COUNTY...

AT 130 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS.

THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA THOUGH RUNOFF IS 
STILL OCCURING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORN LAKE AND
SOUTHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3494 9014 3499 9000 3499 8987 3488 8989
      3487 9014

$$
606 
WGUS74 KMEG 101922
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT FRI MAY 10 2013

MSC033-101933-
/O.EXP.KMEG.FF.W.0027.000000T0000Z-130510T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-
222 PM CDT FRI MAY 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR CENTRAL
DESOTO COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3494 9014 3499 9000 3499 8987 3488 8989
      3487 9014

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 10:25 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 10, 10:25 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT FRI MAY 10 2013

.UPDATE...

SHOWERS ASSOCIATED WITH THE SHORTWAVE THAT MOVED THROUGH THE
REGION THIS MORNING STILL LINGER ACROSS MUCH OF WEST TENNESSEE AND
NORTH MISSISSIPPI AT THIS TIME. MEANWHILE...SOME CLEARING IS OCCURRING ACROSS
NORTH CENTRAL ARKANSAS. THIS IS IMMEDIATELY AHEAD OF A COLD FRONT
THAT CURRENTLY STRETCHES FROM CAPE GIRARDEAU MISSOURI TO
RUSSELLVILLE ARKANSAS. THE CLEARING WILL ALLOW FOR BETTER SURFACE HEATING
TO OCCUR OVER THE NEXT COUPLE OF HOURS. AS A RESULT...EXPECT
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE
COLD FRONT THIS AFTERNOON. THUS WILL CONTINUE WITH 50 POPS ACROSS
THE CWA. WILL ALSO CONTINUE WITH MOSTLY CLOUDY CONDITIONS BUT
AREAS ACROSS NORTHEAST ARKANSAS POSSIBLY AS FAR SOUTHEAST AS
MEMPHIS WILL SEE SUNSHINE UNTIL THE REDEVELOPMENT OCCURS. HAVE
BUMPED TEMPERATURES DOWN JUST A TAD DUE TO THE CLOUD COVER AND
SHOWER ACTIVITY LINGERING THIS MORNING. STILL EXPECT EASTERN
ARKANSAS TO GET UP INTO THE UPPER 70S DUE TO THE EXPECTED SUNSHINE
OVER THE NEXT COUPLE OF HOURS. UPDATE WILL BE OUT SHORTLY.

KRM

&&

.DISCUSSION... /ISSUED 622 AM CDT FRI MAY 10 2013/

UPDATED THE ZONE FORECASTS AND GRIDS TO ADJUST POPS FOR THIS
MORNING...MAINLY DOWNWARD ACROSS MUCH OF THE AREA EXCEPT MUCH OF
WEST TN. WIDESPREAD RAIN WAS CONFINED TO MAINLY WEST TN EARLY THIS
MORNING AND MOVING EAST WITH ADDITIONAL SHOWERS PUSHING INTO
NORTHEAST MS FROM THE SOUTHEAST. MESOSCALE CONVECTIVE SYSTEMS ALONG
THE GULF COAST HAVE HELPED TO DECREASE THE RAIN ACROSS MUCH OF THE
MIDSOUTH. STILL THINK DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AS A COLD FRONT MOVES INTO
THE AREA FROM THE NORTHWEST.

JCL

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT FRI MAY 10 2013/

NOT MUCH CHANGE FROM THE EARLIER FORECAST. MODELS ARE IN GOOD
AGREEMENT THROUGH THE DAY NEXT WEDNESDAY AND SUPPORT THE EARLIER
FORECAST. DIFFERENCES BETWEEN THE GFS AND ECMWF OCCUR IN THE LATE
PORTION OF THE FORECAST...NEXT WEDNESDAY NIGHT AND THURSDAY.

THE MIDSOUTH WILL BE AFFECTED TODAY BY A SPLIT FLOW PATTERN ACROSS
THE MIDSECTION OF THE UNITED STATES. AN UPPER LEVEL SHORT WAVE
EMBEDDED IN THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO
PUSH THROUGH THE MIDSOUTH FROM THE WEST THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THIS FEATURE. BY SUNRISE...THE
WIDESPREAD CONVECTION IS EXPECTED TO BE MAINLY ALONG AND EAST OF THE
MS RIVER WITH RAIN TAPERING OFF ACROSS EAST AR. BY NOON...THE UPPER
LEVEL SHORT WAVE ALONG WITH THE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS WILL HAVE PUSHED TO THE EAST OF THE MIDSOUTH. RAIN
WILL BE LOCALLY HEAVY THIS MORNING WITH PRECIPITABLE WATER VALUES
BETWEEN 1 1/2 AND 1 3/4 INCHES...AND SURFACE DEW POINTS IN THE LOWER
AND MID 60S. BY THIS AFTERNOON...A SHORT WAVE IN THE NORTHERN BRANCH
OF THE WESTERLIES WILL SWING TOWARD THE MIDSOUTH PUSHING A COLD
FRONT INTO THE AREA FROM THE NORTHWEST. INSTABILITY WILL BE ON THE
INCREASE THIS AFTERNOON WITH SOME SUNSHINE. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. WILL
CONTINUE TO MENTION STRONG THUNDERSTORMS...SMALL HAIL AND POSSIBLE
WIND GUSTS TO 45 MPH...IN THE HAZARDOUS WEATHER OUTLOOK WITH MID
LEVEL LAPSE RATES MARGINAL FOR SEVERE.

THE COLD FRONT WILL MOVE INTO NORTH MS BY SATURDAY MORNING WITH THE
THREAT OF SHOWERS AND THUNDERSTORMS ENDING FROM THE NORTHWEST. BY
SATURDAY NIGHT...A DEEPENING TROUGH ACROSS THE EASTERN UNITED STATES
WILL RESULT IN STRENGTHENING NORTHWEST FLOW ALOFT ACROSS THE
MIDSOUTH. THIS WILL PUSH A REINFORCING COLD FRONT THROUGH THE
MIDSOUTH. BOTH THE GFS AND ECMWF INDICATE PRECIPITATION ASSOCIATED
WITH THIS FRONT WILL DISSIPATE BEFORE MOVING INTO THE MIDSOUTH WITH
LIMITED MOISTURE AND UPPER LEVEL SUPPORT. THE NAM DOES SHOW SOME
SHOWERS MAKING INTO NORTHERN PORTIONS OF THE MIDSOUTH LATE SATURDAY
AFTERNOON AND EVENING IN ASSOCIATION WITH THIS FRONT...SO WILL HAVE
TO KEEP AN EYE ON LATER MODEL RUNS IN CASE POPS HAVE TO BE
INTRODUCED IN LATER FORECASTS.

UNSEASONABLY COOL HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH BEHIND
THE FRONT AND CONTINUE OVER THE AREA INTO MONDAY. THIS WILL RESULT
IN RAIN FREE WEATHER ALONG WITH A COUPLE OF DAYS OF BELOW NORMAL
TEMPERATURES SUNDAY AND MONDAY.

A STRONG UPPER LEVEL RIDGE WILL GRADUALLY BUILD INTO THE MIDSOUTH
FROM THE WEST TUESDAY AS THE SURFACE HIGH MOVES TO THE EAST. AN
INCREASING SOUTHWEST WIND FLOW WILL RESULT IN WARMER TEMPERATURES.
WARM AND DRY WEATHER WILL PERSIST INTO THE DAY WEDNESDAY.

BY WEDNESDAY NIGHT AND THURSDAY...MODELS DIFFERENCES OCCUR BUT
MOSTLY FOLLOWED THE ECMWF. AN UPPER LEVEL TROUGH WILL APPROACH AND
THEN MOVE INTO THE REGION FROM THE WEST. THIS WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS.

JCL

&&

.AVIATION...
12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ARE MAINLY OVER WEST TENNESSEE THIS
MORNING AND WILL CONTINUE TO MOVE EAST PRODUCING MAINLY MVFR
VISIBILITIES AT KMEM AND KMKL. VFR CEILINGS WILL BE PREVALENT FOR
MOST OF THE DAY TODAY WITH SOME PERIODS OF MVFR CEILINGS POSSIBLE.
AFTER THE COLD FRONT MOVES ACROSS THE FORECAST AREA TONIGHT LOW
CLOUDS WILL MOVE INTO THE REGION PRODUCING IFR CEILINGS AND
POSSIBLY SOME MVFR VISIBILITIES DUE TO FOG. WINDS WILL BE MAINLY
LIGHT FROM THE SOUTHWEST TODAY GRADUALLY SHIFTING TO THE NORTHWEST
LATE TONIGHT.

ARS

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  60  74  51 /  50  40  10  10
MKL  73  57  72  47 / 100  40  10  10
JBR  77  56  73  47 /  50  20  10  10
TUP  74  62  76  52 /  60  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 10:27 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1027 AM CDT FRI MAY 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1027 AM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST THIS
AFTERNOON AND CONTINUE SOUTHEASTWARD TONIGHT. A FEW STRONG
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND
AHEAD OF THE FRONT WITH SMALL HAIL AND WIND GUSTS TO ABOUT 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.